• Bernoulli
  • Volume 15, Number 1 (2009), 146-177.

Approximation of the distribution of a stationary Markov process with application to option pricing

Gilles Pagès and Fabien Panloup

Full-text: Open access


We build a sequence of empirical measures on the space $\mathbb{D}(\mathbb{R}_{+},\mathbb{R}^{d})$ of $ℝ^d$-valued cadlag functions on $ℝ_+$ in order to approximate the law of a stationary $ℝ^d$-valued Markov and Feller process $(X_t)$. We obtain some general results on the convergence of this sequence. We then apply them to Brownian diffusions and solutions to Lévy-driven SDE’s under some Lyapunov-type stability assumptions. As a numerical application of this work, we show that this procedure provides an efficient means of option pricing in stochastic volatility models.

Article information

Bernoulli, Volume 15, Number 1 (2009), 146-177.

First available in Project Euclid: 3 February 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Euler scheme Lévy process numerical approximation option pricing stationary process stochastic volatility model tempered stable process


Pagès, Gilles; Panloup, Fabien. Approximation of the distribution of a stationary Markov process with application to option pricing. Bernoulli 15 (2009), no. 1, 146--177. doi:10.3150/08-BEJ142.

Export citation


  • [1] Alfonsi, A. (2005). On the discretization schemes for the CIR (and Bessel squared) processes., Monte Carlo Methods Appl. 11 355–384.
  • [2] Asmussen, S. and Rosinski, J. (2001). Approximations of small jumps of Lévy processes with a view towards simulation., J. Appl. Probab. 38 482–493.
  • [3] Barndorff-Nielsen, O.E. and Shephard, N. (2001). Modelling by Lévy processes for financial economics. In, Lévy Processes 283–318. Boston: Birkhäuser.
  • [4] Berkaoui, A., Bossy, M. and Diop, A. (2008). Euler scheme for SDE’s with non-Lipschitz diffusion coefficient: Strong convergence., ESAIM Probab. Statist. 12 1–11.
  • [5] Deelstra, G. and Delbaen, F. (1998). Convergence of discretized stochastic (interest rate) processes with stochastic drift term., Appl. Stochastic Models Data Anal. 14 77–84.
  • [6] Diop, A. (2003). Sur la discrétisation et le comportement à petit bruit d’EDS unidimensionnelles dont les coefficients sont à dérivées singulières. Ph.D. thesis, Univ. Nice Sophia, Antipolis.
  • [7] Ethier, S. and Kurtz, T. (1986)., Markov Processes, Characterization and Convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. New York: Wiley.
  • [8] Hagan, D., Kumar, D., Lesniewsky, A. and Woodward, D. (2002). Managing smile risk., Wilmott Magazine 9 84–108.
  • [9] Heston, S. (1993). A closed-form solution for options with stochastic volatility with applications to bond and currency options., Review of Financial Studies 6 327–343.
  • [10] Jacod, J. (2008). Asymptotic properties of realized power variations and related functionals of semimartingales., Stochastic Process. Appl. 118 517–559.
  • [11] Lamberton, D. and Lapeyre, B. (1996)., Introduction to Stochastic Calculus Applied to Finance. London: Chapman and Hall/CRC.
  • [12] Lamberton, D. and Pagès, G. (2002). Recursive computation of the invariant distribution of a diffusion., Bernoulli 8 367–405.
  • [13] Lamberton, D. and Pagès, G. (2003). Recursive computation of the invariant distribution of a diffusion: The case of a weakly mean reverting drift., Stoch. Dynamics 4 435–451.
  • [14] Lemaire, V. (2007). An adaptive scheme for the approximation of dissipative systems., Stochastic Process. Appl. 117 1491–1518.
  • [15] Lemaire, V. (2005). Estimation numérique de la mesure invariante d’un processus de diffusion. Ph.D. thesis, Univ. Marne-La, Vallée.
  • [16] Pagès, G. (1985). Théorèmes limites pour les semi-martingales. Ph.D. thesis, Univ. Paris, VI.
  • [17] Pagès, G. (2001). Sur quelques algorithmes récursifs pour les probabilités numériques., ESAIM Probab. Statist. 5 141–170.
  • [18] Panloup, F. (2008). Recursive computation of the invariant measure of a SDE driven by a Lévy process., Ann. Appl. Probab. 18 379–426.
  • [19] Panloup, F. (2008). Computation of the invariant measure of a Lévy driven SDE: Rate of convergence., Stochastic Process. Appl. 118 1351–1384.
  • [20] Panloup, F. (2006). Approximation du régime stationnaire d’une EDS avec sauts. Ph.D. thesis, Univ. Paris, VI.
  • [21] Protter, P. (1990)., Stochastic Integration and Differential Equations. Berlin: Springer.
  • [22] Parthasarathy, K.R. (1967)., Probability Measures on Metric Spaces. New York: Academic Press.